Apixiban blood test

I have been on Apixiban for six months and went to the Nurse this morning for a blood test to see how my kidneys and liver were coping. I happened to say to the Nurse the last time they couldn't test it as my blood had coagulated in the tube, she went on to say it looked thick this morning!! She also asked did I ask to go on Apixiban as they could not test if it was working or not, I didn't ask to go on it the Cardiologist put me on it after Riveroxaban not agreeing with me. My question is how do I know it is working especially as she said it looked thick, have I cause to worry? I didn't ask her as she didn't even know how to spell it I had to tell her.

9 Replies

oldestnewest
  • Hi gemsmum

    I'm sorry but you have been somewhat taken in by for years and years doctors and nurses calling anti-coagulants "blood thinners"

    They don't thin your blood and never have, the viscosity (thickness) of your blood remains the same no matter what dosages of any anti-coagulant you are one.

    Coagulation is a very complex process, Apixiban is a factor Xa anti-coagulant, for which there is no easy blood test available to doctors. (it can be tested but only in very specialist labs I understand). It's not like warfarin which supresses Vit K and that can be tested for by your INR test.

    The only way you KNOW apixiban is working, is are you taking the tablets?

    It really isn't as simple as putting your blood onto a slide and measuring how long it takes to clot. It just doesn't work that way.

    Be well and good luck

    Ian

  • Thank you that has put my mind at rest and yes I am taking my tablets, just have to wait until next week to see how my kidneys and liver are coping with Apixaban but will now stay on it as it is agreeing with me.

  • Hi Gemsmum, glad I could help

    By the way, what DOES "thin" the blood is lots and lots of fluid, next time you go for a blood test drink at least two litres of water the day before and another litre of water about an hour before the test, and you will see a big difference. Note of course this does not change the "coagulation" of the blood simply the viscosity (thickness)

    It also makes your veins more visible, makes the needle slide in easier :)

    Be well

    Ian

  • You should be drinking water every day. I think that 2 litres DAILY is for a man and 1.5 litres for a woman (not 100% sure). Note that water in tea, coffee, etc does not count 100% to that daily amount!!!

  • Read what Beancounter said. It is much more polite that what I would have put. ha ha.

  • Lordy-lordy - that's even worse than my first Apixaban blood test. Your blood looked thick? The mind boggles. Like me, you met someone who needs some training - my person bemoaned the fact that 'we don't know where we are with these new anticoagulants'.

    How many people get this sort of nonsense thrown at them and have no way of checking it out?

  • Hi Gemsmum,

    Hope you don't mind me asking, but what happened when you were on Riveroxaban?

    Kind Regards

    Barry

  • Hi Barry

    I had bad diarrhoea but now don't know if it was the riveroxaban or the bisoprolol as I came of them both at the same time, Dr just thought it was the riveroxaban so I took his word for it. Best wishes

  • Dear Gemsmum,

    I may move off riveroxaban to apixaban, as I am starting to have problems as well.

    Hope all goes well with you Kidneys/Liver function test.

    Best Wishes

    Barry

You may also like...